Jump to content
The End of my Addiction
TeetotalRecall

Discontinuing Gabapentin While on Baclofen

Recommended Posts

TeetotalRecall

Hey guys,

I'm having a very hard time tapering down gabapentin (currently at 1200mg/day) while on high dose baclofen (140mg/day). Prior to my use of baclofen, I had been able to taper off of gabapentin with relatively little discomfort - some anxiety and insomnia for a few days after stopping, but it was manageable. This time around, however, I'm getting a large increase in anxiety every time that I try to reduce my dose for a stretch. Has anyone else had any success in tapering off of gabapentin while taking baclofen?

Share this post


Link to post
Share on other sites
Molly78

I've just completed coming off gaba at night (1200 mg as a single dose)  It was great for sleep & now my sleep is crap, but otherwise I feel fine. I put my bac up from 160 mg to 200 mg daily during this time with the idea it would give me some sort of cover for any anxiety but actually apart from the problem sleeping I haven't felt much different.  As you say you are currently at 1200 mg I assume your daily dose was much higher?

Interestingly, although I was still drinking about 12-13 units a week at 160 mg (I had never sought abstinence, only sobriety), I am now down to zero.  I seem to have reached that famed "indifference".   I quite like it

I don't really see why the bac should actually cause you anxiety.  My understanding is that it alleviates anxiety.  When you say you have previously been able to taper off the gaba, do you think it gets more difficult over time, the longer you are on it?

  • Like 2

Share this post


Link to post
Share on other sites
TeetotalRecall

Hi @Molly78,

Thank you so much for your response. I did not mean to suggest that my baclofen is causing me anxiety - on the contrary, prior to my meddling described in a previous post, baclofen was alleviating my anxiety marvelously. A fuller explanation of what I am going through currently is that I was on a dose of approximately 1800mg/day (600 TID), attempted to come off of it too quickly and was at 300mg TID for three days before having to increase my dose to 1200 (300mg, 600mg, 300mg) because I was experiencing rising anxiety and began to sweat profusely by the third day - it was as if I was going through some kind of withdrawal or something. I have now been at 1200mg for the past few days, and while it was initially effective (in that I was not experiencing pronounced anxiety), it is seemingly becoming less so as I am growing more anxious as my brain acclimates to this dose. I am hoping I will stabilize somewhat, but I'm fearful that this is the beginning of a progression in which I continually have to raise my dose to combat the anxiety that accompanies my body growing tolerant of the dose that I'm at. In retrospect, it would have been far more logical to have simply tapered down my dose slowly from 1800mg/day, but in the past (when I had used gabapentin in the absence of any other medications), I was able to discontinue gabapentin with relative ease.

May I ask how long you were taking gabapentin for, and did you just stop it cold turkey from 1200mg? In any case, thank you again for your response, and I am happy to hear that you were able to come off the medication relatively comfortably! Hopefully you'll be enjoying sound sleep in the coming days =)

Share this post


Link to post
Share on other sites
StuckinLA

I believe that under certain circumstances bac can cause some anxiety. When I was over 180/day I had some worries about medications and worries about bac itself, and that did cause me a great deal of anxiety at times. It seems to come and go, and does also seem to be dose dependent, I remember being much more comfortable at 150 and 220 than 180-200. Some levels just seem to feel better than others. EDIT: I mentioned this to say, then forgot to say, that perhaps the combination of some bac-caused anxiety about medications in general has glommed onto your thoughts about gaba, and that might be causing some of the worry about your gaba dose and taper. Not an expert and not dismissing real gaba effects, just a thought.

This was all years ago, and I no longer take any medications. Just popping in to share my experience. On the gaba front, I am one of the (maybe) few who have no noticeable reaction whatsoever to gaba. I can swallow 1800 one day, 3600 the next, and nothing the day after, and feel absolutely nothing. I used multiple brands as well, so I don't attribute it to a bad batch of pills. 

I'm aware of reports and personal stories here that are quite different, obviously, so I don't want to make any sweeping statements about gaba. Just maybe giving some hope? That gaba doesn't have to be a crushing-anxiety-withdrawal producing drug, at least not universally? Anyway, I do hope you manage a comfortable taper and alleviate your anxiety and other symptoms soon. 

Edited by StuckinLA
  • Like 1

Share this post


Link to post
Share on other sites
Molly78

I was on gaba for about a year, max 1200 mg at night as I said.

I came down very gradually by 300 mg every 3 nights, then at the end 300 mg alternate nights.  Have been off for a week now, so I guess the worst is over?

Sleep is max 6 hours a night, waking around 3 am but usually able to go back to sleep.  Taking quetiapine 25 mg which has been a long term thing.  In fact one of the reasons for starting the gaba was to not put up the quetiapine which I knew was hard to get off!  Now supplementing with an OTC sleep aid, chlorpheniramine, a sedative antihistamine.  Getting some weird dreams - not sure whether that's the chlorpheniramine or a hangover from gaba withdrawal.

Once I stop work in the spring I am going to try withdrawing all sleep meds.  Easier to do in the summer months.  Will also be reducing down my bac for reasons of cost.

  • Like 1

Share this post


Link to post
Share on other sites
TeetotalRecall

Thank you for your responses, and congratulations on being medication free, @StuckinLA! Though I am wrestling with these medications now, I truly believe that being medication (and alcohol, of course :D) free is the ideal state for long term recovery, as challenging as a road as it can be - congratulations, and I wish you nothing but the best as you continue your journey. Also, it's incredibly kind of you to continue to peruse and pop in on these forums, as your support is appreciated by me and undoubtedly many others.

@Molly78 - I apologize for the cross examination, but I'm incredibly keen to learn more from you to better understand my own situation. How long have you been taking baclofen for, and how long were you taking both gabapentin and baclofen before discontinuing the gabapentin? Please know that I've truly appreciated your candor and insight in helping me to gain perspective on what I am going through. Thank you!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...